Alert archive / Alaska / Wind Chill Advisories in 2008

Wind Chill Advisory 2, NWS Anchorage, AK

January 12, 2008

NWS Anchorage, AK issued this wind chill advisory at Jan 12, 2008, 11:49 AM AKST. It took effect at Jan 13, 2008, 12:00 AM AKST. It was in force for 110 min.

The area

The counties it named.

The facts

Issued
Jan 12, 2008, 11:49 AM AKST (20:49 UTC)
In effect from
Jan 13, 2008, 12:00 AM AKST
Expired
Jan 13, 2008, 1:50 AM AKST
In force
110 min
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 130149
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
449 PM AST SAT JAN 12 2008

AKZ161-131400-
/X.NEW.PAFC.WC.Y.0002.080113T0900Z-080113T1500Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
449 PM AST SAT JAN 12 2008

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
AST SUNDAY FOR THE BRISTOL BAY COAST...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WIND CHILL
ADVISORY FOR THE BRISTOL BAY COAST. THE ADVISORY IS IN EFFECT
FROM MIDNIGHT TONIGHT TO 6 AM AST SUNDAY.

|TEMPERATURES ALONG THE BRISTOL BAY COAST WILL DROP TO 20 TO 25
BELOW TONIGHT UNDER CLEAR SKIES. NORTH WINDS OF UP TO 20 MPH ARE
EXPECTED TO DEVELOP ALONG THE COAST THIS EVENING THEN DIMINISH
TOWARD MORNING. EXPECT WIND CHILLS AS LOW AS 45 BELOW ZERO AT
TIMES BEGINNING AROUND MIDNIGHT TONIGHT AND CONTINUING THROUGH THE
EARLY MORNING HOURS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$
2 follow-up statements
000 
WWAK42 PAFC 130555
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
855 PM AST SAT JAN 12 2008

AKZ161-131500-
/X.CON.PAFC.WC.Y.0002.080113T0900Z-080113T1500Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
855 PM AST SAT JAN 12 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM AST SUNDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM AST SUNDAY. 

|TEMPERATURES ALONG THE BRISTOL BAY COAST WILL DROP TO 20 TO
25 BELOW TONIGHT UNDER CLEAR SKIES. NORTH WINDS OF UP TO 20 MPH
ARE EXPECTED TO DEVELOP ALONG THE COAST THIS EVENING THEN
DIMINISH TOWARD MORNING. EXPECT WIND CHILLS AS LOW AS 45 BELOW
ZERO AT TIMES BEGINNING AROUND MIDNIGHT TONIGHT AND CONTINUING
THROUGH THE EARLY MORNING HOURS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$

AKZ195-131800-
/X.NEW.PAFC.BZ.A.0001.080114T0100Z-080114T1200Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
855 PM AST SAT JAN 12 2008

...BLIZZARD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE
SUNDAY NIGHT. 

AN INTENSE WEATHER FRONT WILL PASS THROUGH THE PRIBILOF ISLANDS
SUNDAY NIGHT. THE COMBINATION OF SNOW AND STRONG WINDS AHEAD OF
THE FRONT WILL PRODUCE BLOWING SNOW. VISIBILITIES COULD BE REDUCES
TO LESS THAN A QUARTER OF A MILES IN THE BLOWING SNOW. 

CONDITIONS ARE EXPECTED TO IMPROVE AFTER MIDNIGHT.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
000 
WWAK42 PAFC 131050
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
150 AM AST SUN JAN 13 2008

AKZ161-131200-
/X.CAN.PAFC.WC.Y.0002.000000T0000Z-080113T1500Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
150 AM AST SUN JAN 13 2008

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE WIND
CHILL ADVISORY. 

$$

AKZ195-140200-
/X.CON.PAFC.BZ.A.0001.080114T0100Z-080114T1200Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
150 AM AST SUN JAN 13 2008

...BLIZZARD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT...

A BLIZZARD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT. 

AN INTENSE WEATHER FRONT WILL PASS THROUGH THE PRIBILOF ISLANDS
SUNDAY NIGHT. THE COMBINATION OF SNOW AND STRONG WINDS AHEAD OF
THE FRONT WILL PRODUCE BLOWING SNOW. VISIBILITIES COULD BE
REDUCES TO LESS THAN A QUARTER OF A MILES IN THE BLOWING SNOW.

CONDITIONS ARE EXPECTED TO IMPROVE AFTER MIDNIGHT.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 1:05 AM AKST, 10 hours 44 minutes earlier.

Area forecast discussion, Jan 12, 1:05 AM AKST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
605 AM AST SAT JAN 12 2008

.MODEL DISCUSSION...
MODELS COMING INTO AGREEMENT ON THE MAJOR FEATURES THROUGH EARLY NEXT
WEEK. THE NAM WAS STILL THE DEEPEST OF THE 4 MODELS WE CONSIDERED
WHILE THE UKMET WAS THE WEAKEST REGARDING THE LOW TO DEVELOP IN THE
WESTERN BERING TONIGHT. THE GFS AND ECMWF WERE IN GREAT AGREEMENT
THROUGH 72 HOURS. THIS FORECAST PACKAGE WAS LARGELY BASED OFF OF THE
00Z GFS.

.ANALYSIS AND UPPER LEVELS...
COLD CORE UPPER LOW OVER THE NORTHWESTERN GULF STARTING THE SHIFT
EASTWARD THIS MORNING IN RESPONSE TO THE DEVELOPING SYSTEM WAY OUT
WEST. UPPER RIDGE CURRENTLY ABOUT 175W ALSO SHIFTING EAST WITH A
LARGE UPPER LOW LOCATED NEAR THE SOUTHERN TIP OF THE KAMCHATKA
PENINSULA. THIS UPPER LOW WILL BE THE MAIN WEATHER MAKER THROUGH NEXT
WEEK AS IT DIGS IN OVER THE CENTRAL AND WESTERN ALEUTIANS ALLOWING
THE JET STREAM TO FLOW SW-NE ALONG THE ALASKA PENINSULA AND OVER
SOUTH CENTRAL AK BY TUESDAY. LATER IN THE WEEK...THE GFS HINTS AT A
MORE AMPLIFIED PATTERN OVER ALASKA SENDING WARM AIR WELL NORTH INTO
THE ALASKA INTERIOR. THIS IS A DIFFERENT SOLUTION FROM PREVIOUS RUNS
SO CONFIDENCE IS LOW BEYOND MID WEEK.

.SHORT TERM FORECAST...
SOUTHCENTRAL...
THE FINAL DAYS OF FLURRIES AND COLD AIR FOR SOUTH CENTRAL ALASKA ARE
HERE BEFORE THE PATTERN SHIFT. BEFORE IT DEPARTS...ONE FINAL PUSH OF
COLD AIR INTO THE REGION WILL DROP TEMPERATURES BELOW ZERO IN MOST
AREAS. THE UPPER TROF SWINGING EAST WILL ALLOW THE ARCTIC AIRMASS TO
SPILL OVER THE ALASKA RANGE. BY SUNDAY...THE NORTHWEST FLOW ALOFT AND
SUBSIDENCE ON THE BACK SIDE OF THE TROF WILL ASSIST IN BRINGING SOME
VERY GUSTY WINDS THROUGH THE GAPS. WIND CHILLS WILL BE A CONCERN
ALONG THE ALASKA RANGE WITH GUSTY WINDS AND LOW TEMPERATURES
COMBINING TO BRING NEAR WIND CHILL ADVISORY CRITERIA TO PLACES LIKE
BROAD PASS.

A GENERAL CLEARING SUNDAY NIGHT WILL ALSO HELP BOLSTER OUTGOING
RADIATION AND DROP TEMPERATURES BELOW ZERO IN ANCHORAGE AND THE
MAT-SU VALLEY. THE POSSIBILITY OF FOG IS ALSO THERE WITH ALL OF THE
RECENT SNOW FALL. ONE LIMITING FACTOR WILL BE WINDS ALOFT WHICH MAY
HELP KEEP THE ATMOSPHERE MIXED AND THUS PREVENT FOG FROM DEVELOPING.

FORECAST CHALLENGE ARISE MONDAY NIGHT WITH THE APPROACH OF WEAKENING
FRONTAL BOUNDARY. THE QUESTION WILL BE HOW FAR INLAND THE WARM AIR
INVADES. WILL LIKELY SEE RAIN OR RAIN/SNOW MIX ALONG THE COAST BUT
THE DENSE COLD AIR INLAND WILL BE MORE DIFFICULT TO ERODE.

SOUTHWEST...
ARCTIC AIR IS FIRMLY ENTRENCHED OVER SOUTHWEST ALASKA AND WILL REMAIN
THROUGH SUNDAY NIGHT. A STRONG...ALBEIT WEAKENING...FRONT WILL
APPROACH FROM THE BERING SEA AND BRING MOST AREAS WIND AND SNOW.
BLIZZARD CONDITIONS ARE POSSIBLE...ESPECIALLY THE KUSKOKWIM DELTA
MONDAY AND MONDAY NIGHT. BRISTOL BAY AND THE ALASKA PENINSULA WILL
SEE THE BIGGEST SWING IN WEATHER WITH TEMPERATURES RISING INTO THE
LOWER 30S IN AREAS.

BERING SEA AND ALEUTIANS...
CYCLOGENESIS IN FULL EFFECT THIS AFTERNOON SOUTH OF THE WESTERN
ALEUTIANS AS A 987 MB LOW QUICKLY DEEPENS TO 948 MB BY SUNDAY
MORNING. INCREASED THE OFFSHORE AND COASTAL WATER FORECASTS WEST OF
170W TO HURRICANE FORCE WIND WARNINGS AND ISSUED HIGH WIND WARNINGS
FOR THE PUBLIC ZONES INCLUDING THE CENTRAL AND WESTERN ALEUTIANS. THE
UPPER JET WILL HELP PUSH THE FRONT EAST RAPIDLY ONCE THE LOW REACHES
MATURITY SUNDAY MORNING. THIS WILL LIMIT HOW LONG THE STRONGEST WINDS
AFFECT THE PRIBILOFS...THE EASTERN ALEUTIANS...AND THE ALASKA
PENINSULA. STILL ANTICIPATING STORM FORCE WINDS TO BRIEFLY AFFECT
THIS AREA WITH THE POSSIBILITY OF BLOWING SNOW BEFORE THE WARM AIR
ARRIVES AND CHANGES PRECIPITATION TO RAIN...AT LEAST ALONG THE CHAIN.

A SECOND LOW DEVELOPS SOUTH OF THE CENTRAL ALEUTIANS MONDAY AFTERNOON
AND HEADS FOR THE PRIBILOFS MONDAY NIGHT. STORM FORCE SOUTHWESTERLY
WINDS WITH THE POSSIBILITY OF MORE HURRICANE FORCE WINDS WITH THIS
LOW.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WARNING...187 191
MARINE...HEAVY FREEZING SPRAY WARNING...120 121 129 130 132 138 140
          141 150 155 160 165 179 185
         HURRICANE FORCE WIND WARNINGS...172 175 411 412 413
         STORMS...170 176 185 179 414
         GALES...130 132 138 150 171
FIRE WEATHER...NONE.

AB JAN 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 11:00 PM AKSTGale WarningAFC36 hr
Jan 11, 11:00 PM AKSTHurricane Force Wind WarningAFC48 hr
Jan 11, 11:00 PM AKSTHurricane Force Wind WarningAFC36 hr
Jan 11, 11:00 PM AKSTSmall Craft AdvisoryAFC9 hr
Jan 11, 11:00 PM AKSTStorm WarningAFC48 hr
Jan 11, 11:00 PM AKSTStorm WarningAFC60 hr
Jan 11, 11:12 PM AKSTHigh Wind WarningAFC40 hr
Jan 12, 4:27 AM AKSTWind Chill AdvisoryAFC54 hr
Jan 12, 8:10 AM AKSTGale WarningAFC51 hr
Jan 12, 11:00 AM AKSTGale WarningAFC4 days
Jan 12, 11:00 AM AKSTSmall Craft AdvisoryAFC48 hr
Jan 12, 11:00 AM AKSTHeavy Freezing Spray WarningAFC60 hr

Nearby

Wind Chill Advisories in Alaska, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.